MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DEIVEREDL

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DEIVEREDL
Model Number 9755RSL23A
Medical Device Problem Codes Migration or Expulsion of Device (1395); Perivalvular Leak (1457)
Health Effect - Clinical Codes Dyspnea (1816); Fatigue (1849)
Date of Event 02/06/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve/pre-stent and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.Per the instructions for use (ifu), valve migration requiring intervention is a known potential adverse event associated with transcatheter valve replacement (tvr).According to the literature review, valve migration results when forces acting on the transcatheter heart valve (thv) overcome the strength of attachment of the valve to the annulus.Stent valves are subjected to antegrade ejection forces during systole.Less-than-severe and non-uniformly distributed calcification of the leaflets, incorrect bioprosthetic valve sizing, and incomplete frame expansion can contribute to valve migration.Additionally, residual overhanging leaflets can exert downwards force during diastole, causing migration of the thv towards the ventricle.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The correct alignment and positioning of the device at the point of deployment is emphasized as a key factor in the placement and fixation of the device.Operators are also instructed to use fluoroscopy as the primary method of visualization for positioning and deployment.In patients with high-risk anatomical features for migration (i.E., minimal leaflet calcification), balloon valvuloplasty may indicate potential balloon movement during valve deployment.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate that patient and procedural factors along with the mechanisms listed above may have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by patient support, approximately 2 weeks post transcatheter aortic valve replacement procedure using a 23mm sapien 3 ultra resilia valve, a transthoracic echocardiography (tte) identified a paravalvular leak around the valve, which originated around the valve frame.The patient is experiencing increased fatigue with minimal exertion.According to the medical record, an echocardiogram performed approximately one month following the transcatheter aortic valve replacement (tavr) procedure noted a mean gradient of 14 mmhg, mild to moderate paravalvular leak (pvl), and a valve area of 1.45 cm2.The patient was advised to follow up with a cardiologist for a one-year evaluation and to remain on aspirin therapy.It was noted that the patient declined most medications and preferred natural supplements, including refusal of statin and antihypertensive therapies.The patient was subsequently seen in consultation with outpatient structural heart disease for follow-up and reported dyspnea on exertion and worsening fatigue.Laboratory studies showed no evidence of hemolysis.A transesophageal echocardiogram (tee) performed with anesthesia identified two jets of pvl originating from the non-coronary and left coronary cusps.At least moderate pvl was noted, along with moderate to severe mitral regurgitation, with systolic blood pressure measurements in the 200s.The valve was noted to have significant paravalvular leak and appeared to have migrated in a ventricular direction.The decision was made to return the patient to the cardiac catheterization laboratory for balloon valvuloplasty, with consideration for implantation of a second valve if needed.Following post dilation, persistent paravalvular leak was observed, and the valve was determined to be positioned lower than initially anticipated.As a result, an additional 23mm sapien ultra resilia valve was implanted in a more aortic position.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DEIVEREDL
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24701513
Report Number2015691-2026-13566
Device Sequence Number10110043
Product Code NPT
UDI-Device Identifier00690103215809
UDI-Public(01)00690103215809(17)280720(11)250721
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9755RSL23A
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2026
Initial Report FDA Received Date03/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/21/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexMale